Kansas, 2005

Tornado in Kansas, March 21, 2005

March 21, 2005 · NWS ICT · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 21, 3:27 PM CST, 23 minutes earlier.

Area forecast discussion, Mar 21, 3:27 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CST MON MAR 21 2005

.DISCUSSION...
FORECAST CONCERNS...
SVR WEATHER POTENTIAL THIS EVENING, THEN PRECIP TRENDS INTO TUESDAY...

VIGOROUS UPPER LOW BETWEEN GAG AND DDC WILL CONTINUE TO MIGRATE EAST
TONIGHT ALONG THE KS/OKLA BORDER, THEN INTO MO BY TUESDAY EVENING. THE
POTENTIAL FOR SEVERE STORMS WITH HAIL WILL EXIST MAINLY THIS EVENING,
ALONG INSTABILITY AXIS JUST EAST OF LOW CENTER ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS. BRIEF TORNADOES ALSO POSSIBLE WITH DISCRETE CELLS
EARLY THIS EVENING ACROSS SOUTH CENTRAL KANSAS, MAINLY SOUTH OF HIGHWAY
400. ADDITIONAL RAINFALL TONIGHT COULD POSE MINOR FLOOD PROBLEMS AS WELL,
ESPECIALLY ACROSS PORTIONS OF CENTRAL KANSAS, WHERE HEAVIER RAINS FELL
THIS MORNING. ALL THIS WILL BE INCORPORTATED INTO WORDING OF ZONES AND
HWO ISSUANCE.

PRECIP CHANCES TO DWINDLE THRU TUESDAY, THOUGH WILL CONTINUE TO HAVE
POTENTIAL FOR THUNDER/MARGINAL HAIL IN SOUTHEAST KANSAS THRU THE
EARLY AFTERNOON. ALSO, RAIN/SNOW THICKNESS MARGINAL FOR SOME SNOW
ACROSS PORTIONS OF CENTRAL KANSAS BEFORE PRECIP ENDS TUESDAY EVENING.

ONLY SLIGHT TWEAKS TO REST OF FORECAST, WITH NEXT CHANCE FOR PRECIP
ON THURSDAY.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    42  47  32  53 / 100  80  30   5
HUTCHINSON      40  44  30  53 / 100  70  30   5
NEWTON          41  46  31  53 / 100  80  30   5
ELDORADO        43  47  32  53 / 100  80  40   5
WINFIELD-KWLD   44  50  32  54 / 100  80  40   5
RUSSELL         34  40  27  52 / 100  60  20   5
GREAT BEND      36  41  28  52 / 100  60  20   5
SALINA          39  43  29  52 / 100  70  30   5
MCPHERSON       39  44  30  53 / 100  70  30   5
COFFEYVILLE     46  52  34  53 / 100  90  50   5
CHANUTE         43  48  32  52 / 100  80  50   5
IOLA            43  47  32  52 / 100  80  50   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DARMOFAL
Hazardous weather outlook, Mar 21, 5:20 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
520 AM CST MON MAR 21 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-221200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
520 AM CST MON MAR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE STORMS WILL BE POSSIBLE TODAY OVER EXTREME SOUTH
CENTRAL AND SOUTHEAST KANSAS. HAIL TO THE SIZE OF DIMES AND WINDS TO
AROUND 40 MPH WILL BE THE MAIN THREATS. LOCALIZED FLOODING OF CREEKS
AND STREAMS WILL ALSO BE POSSIBLE TODAY AND MAY LINGER INTO THE
NIGHTTIME HOURS.

A POWERFUL EARLY SPRING STORM SYSTEM WILL AFFECT THE AREA TODAY AND
TONIGHT. EVEN THOUGH THERE WILL BE PLENTY OF LIFT TO PROVIDE
THUNDERSTORMS, ABUNDANT INSTABILITY WILL BE LACKING. THEREFORE A
WIDE SPREAD SEVERE THUNDERSTORM EPISODE IS NOT ANTICIPATED, BUT A
FEW SEVERE STORMS CAN NOT BE RULED OUT. WITH THE SLOW MOVEMENT OF
THIS SYSTEM, MANY AREAS, ESPECIALLY OVER SOUTHEAST KANSAS COULD
RECEIVE HIGH RAINFALL AMOUNTS THAT MAY CAUSE SOME LOCALIZED FLOODING
OF CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS COULD AFFECT THE REGION AGAIN LATE WEDNESDAY NIGHT
INTO THURSDAY, AS ANOTHER STORM SYSTEM MOVES EASTWARD INTO THE
CENTRAL PLAINS. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS
WOULD BE SEVERE. SO PLEASE CHECK LATER FORECASTS FOR ADDITIONAL
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER EXTREME SOUTH CENTRAL
AND SOUTHEAST KANSAS TODAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON

In the hours before

Special weather statement, Mar 21, 2:59 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
259 PM CST MON MAR 21 2005

KSZ091-212130-
HARPER-
259 PM CST MON MAR 21 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...

AT 256 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 6 MILES SOUTHEAST OF
AMORITA...OR 23 MILES SOUTHWEST OF ANTHONY...AND MOVING NORTH AT 20
MPH.

GOLF BALL SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED
WITH.

PEOPLE IN SOUTHWESTERN HARPER COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

/CARUSO
Special weather statement, Mar 21, 2:59 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
259 PM CST MON MAR 21 2005

KSZ091-212130-
HARPER-
259 PM CST MON MAR 21 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...

AT 256 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 6 MILES SOUTHEAST OF
AMORITA...OR 23 MILES SOUTHWEST OF ANTHONY...AND MOVING NORTH AT 20
MPH.

GOLF BALL SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH...AND
POSSIBLY A TORNADO...CAN BE EXPECTED WITH THIS STORM IF IT MOVES
INTO SOUTHWEST HARPER COUNTY.

PEOPLE IN SOUTHWESTERN HARPER COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

/CARUSO
Special weather statement, Mar 21, 3:27 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CST MON MAR 21 2005

KSZ082-212200-
KINGMAN-
327 PM CST MON MAR 21 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN COUNTY...

AT 323 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF ZENDA...OR 18 MILES
NORTHWEST OF ANTHONY...AND MOVING NORTHWEST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/CARUSO

The radar

The Vance AFB radar (KVNX), 39 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Harper

When
March 21, 3:50 PM CST to 3:54 PM CST
Where
Harper County, 1 mi S of Corwin
Rating
F0
Path length
0.5 mi
Path width
55 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.067, -98.300

Rope tornado that remained in the country.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441371.